If you’ve watched or read the news recently, you may have heard something about niacin. Niacin is an essential vitamin, a B-vitamin, that is needed for a large number of metabolic processes in the body. Niacin in high doses, however, also has a long history of use as a treatment for lipid abnormalities that may put one at a higher risk for heart disease and stroke. The recent media reports have come from a study published in The New England Journal of Medicine.
The purpose of this study, which is called HPS2-THRIVE, was to see if the addition of niacin to patients already being treated with a statin improved HDL cholesterol levels and if that lowered the risk for cardiovascular events, such as heart attacks. What they found in this study, was that the addition of niacin therapy did improve HDL cholesterol levels by raising them an average of 6mg/deciliter, but that it did not lower the risk for cardiac events. They also found a number of risks associated with the group being treated with niacin, such as blood sugar disturbances, as well as an increased risk for infections and bleeding problems.
But, does this mean niacin is a dangerous treatment for cholesterol? First, we have to look at the formulation of niacin that they’re using in this study. They were using a patented drug called Tredaptive produced by Merck. This drug is a combination of slow-release niacin and laropiprant. Laropiprant is used to prevent one of the most common side-effects of niacin – flushing. Laropiprant works by blocking the action of prostaglandins, similar, in part, to how aspirin works. Since this is a combination drug, could laropiprant have had some part to play in the side effects found in this study? Yes, actually. Previous studies on laropiprant alone have shown that it can increase bleeding times in patients being treated with clopidigrel (an antiplatelet drug) and aspirin. The HPS2-THRIVE study was performed with patients with known vascular disease, such as coronary artery disease and cerebrovascular disease. A number of patients with such diseases are placed on some type of anticoagulant therapy, whether that be aspirin alone or another medication such as clopidigrel. Given that previous studies have shown that laropiprant can interact with anticoagulants to some degree, it is not implausible that an increase in bleeding events might be seen with the addition of laropiprant to patients already receiving anticoagulant therapy.
Aside from the bleeding issues, they also saw a number of other side effects that were higher in the group taking niacin, including skin complaints, gastrointestinal complaints, musculoskeletal problems, sugar control/diabetes complications and more infections. Both niacin and statins are not without side effects in therapeutic doses. Niacin is known to cause skin irritation and flushing as well as gastrointestinal effects. Both niacin and statins are known to elevate liver enzymes in some patients and both are known to have negative effects on blood sugar control. Statins, though, not niacin, are well-known to cause musculoskeletal side effects, such as muscle aches and pains, especially at higher doses. What was found in the HPS2-THRIVE trial, was that the treatment group taking niacin/laropiprant, had a higher percentage of musculoskeletal side effects. How could this be? Well, if you take a look at previous studies combining extended-release niacin with statin therapy, you see that both niacin and niacin/laropiprant combination can actually change how long statins stay in your body. They found similar results in the HPS2-THRIVE study, with higher blood levels of the statin in the patients taking niacin/laropiprant. The musculoskeletal side-effects, therefore, were likely due to an increase in statin levels caused by the addition of niacin/laropiprant, rather than being caused by niacin itself.
This is important to take into consideration for some of the other complications as well, such as blood sugar issues and infections. Since both niacin and statins can raise blood sugar levels in some individuals, combining those therapies would likely make that effect worse. Add on top of that the increase in blood levels of statins when taken with niacin and this could make the likelihood of such issues even stronger. Since diabetics are known to have decreased healing time, an increase in infections might also make sense in the group treated with both a statin and niacin given that there may be more problems with blood sugar control and possibly more diagnoses of diabetes.
So, in the end what does this mean? Well, unfortunately, the authors of the HPS2-THRIVE study have placed the blame entirely on niacin and they’ve re-interpreted the results of other trials, such as the AIM-HIGH trial, to support their viewpoint. In truth, the side-effects seen in this study are likely not due to niacin alone, but rather due to the combination of drug therapies that were used, including laropiprant, statin therapy and various anticoagulants. It was the interactions between these drugs that led to the results seen, not just niacin. This study simply wasn’t designed to show the isolated effects of niacin and any interpretation that makes such a claim based solely on this study is incorrect.
Part of the real lesson here should instead be that a combination therapy including statins and niacin may not be beneficial for most people. But, that doesn’t necessarily mean niacin has nothing to offer. Statins are currently the preferred treatment for high cholesterol levels and cardiovascular disease across the board. Niacin, however, has effects that are different than statins. Most statins tend to have a stong effect on lowering LDL cholesterol and LDL particle numbers. But, niacin is better at raising HDL cholesterol and increasing LDL particle size. The addition of niacin to statin therapy was aimed at improving HDL cholesterol levels (which it did) with the hope of lowering the risk for heart attack, stroke or other cardiovascular problems. Unfortunately, that wasn’t seen. Several other studies have also failed to show any benefit in treating low HDL cholesterol with medications. So, perhaps that isn’t what we should be treating.
When used by itself, niacin has been shown to decrease the risk for heart attack and stroke, though not necessarily increasing life expectancy in all patients. If anything, we need to realize that treatment regimens should be individualized for each patient. Instead of using statins for everyone, perhaps using statins for those to whom it offers the greatest benefit, while giving niacin to those with elevated lipoprotein (a) or small, dense LDL particles would make more sense. We need to move away from the one-size-fits-all model of medicine and start addressing all the risk factors involved in cardiovascular disease. This includes additional labs such as homocysteine, adiponectin and fibrinogen. Though it may make prescribing medications and designing studies more complex, it will likely offer greater benefit to patients in the long run.
Beyond the discussion of which medications and/or supplements offer the most benefits, is the proven fact that diet, physical activity and stress management play a crucial role in cardiovascular disease (and most other diseases), from improvements in lipid profiles to improvements in overall health and life expectancy. If you’re unsure whether or not you should take a statin or use niacin, you can rest assured that eating more fruits and vegetables and getting more physical activity (if you don’t already) will make a huge difference that will likely outweigh the benefit of any supplement or medication.